Hail, Greene
- When
- August 28, 3:20 PM EST
- Where
- Greene County, Greensboro
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.567, -83.183
The Greene county 911 center reported penny-sized hail.
3 hail, 3 thunderstorm wind, 1 heavy rain, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 28, 1:15 PM EST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 215 PM EDT THU AUG 28 2003 CURRENT SATELLITE LOOP SHOWS MOSTLY FAIR WX CU BEGINNING TO POP UP ACROSS THE STATE. RADAR LOOP ALSO SHOWS A FEW SHOWERS AND THUNDERSTORMS BEGINNING TO SHOW THERE FACES BUT NOTHING SEVERE YET. HIGH PRESSURE ACROSS THE AREA IS STILL TRYING TO HOLD ON BUT IT IS SLOWLY SLIDING EAST INTO THE ATLANTIC. EXPECTING SOME ISOLATED SEVERE STORMS TO POP UP TODAY BUT THEY SHOULD BE MOSTLY ALONG THE WESTERN SIDE OF THE STATE. MODELS SEEM TO BE A BIT MOIST TODAY. NOT SURE IF I COMPLETELY AGREE WITH THE AMOUNT OF MOISTURE MODELS ARE SHOWING...SO MAY BACK OFF ON GOING TO HIGH ON POPS THROUGH THE PERIOD. NEXT MAJOR CONCERN FOR GEORGIA WILL BE FRONTAL SYSTEM (NOW OVER THE UPPER MID WESTERN STATES) THAT IS EXPECTED TO MOVE INTO N GA EARLY NEXT WEEK. DEPENDING ON WHICH MODEL YOU BELIEVE. THE MRF IS ACTUALLY TRYING TO SHOW THE WEAKENING RIDGE HANGING ON TO THE EXTREME EAST COAST AND KEEPING THE MAIN MOISTURE ASSOCIATED WITH THE FRONT FROM ENTERING THE STATE. WILL OTHER MODELS ARE SHOWING IT ACTUALLY STALLING ACROSS N GA. THIS NEXT SYSTEM IS STILL 4 TO 5 DAYS A WAY SO WILL HAVE TIME TO WATCH IT AND MAKE A DECISION ON ITS PATH TO THE EASTERN SEABOARD. AS FOR TEMPS WILL CONTINUE WITH CURRENT THINKING OF GOING NEAR MOS GUIDANCE. MAY GO A DEGREE OR SO HIGHER SINCE I DO NOT THINK WE WILL SEE AS MUCH PRECIP AS EXPECTED. .PRELIMINARY POINT TEMPS/POPS... KATL 72 86 72 83 / 30 40 40 50 KAHN 71 89 71 85 / 30 30 40 50 KGVL 71 85 70 83 / 30 30 40 50 KRMG 71 89 70 84 / 30 40 40 50 KCSG 73 90 72 86 / 30 50 50 50 KMCN 72 91 71 87 / 30 40 40 50 .ATL WATCHES/WARNINGS/ADVISORIES... GA...NONE. 01
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1110 AM EDT THU AUG 28 2003 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-282200- 1110 AM EDT THU AUG 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY. ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... .SYNOPSIS... HIGH PRESSURE WILL REMAIN OFF THE GEORGIA COAST TODAY AND TONIGHT. .PRIMARY HAZARD... THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE HAIL OF THREE QUARTERS OF AN INCH IN DIAMETER AND DAMAGING WINDS. ALSO...FREQUENT TO NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING AND HEAVY RAIN. .DISCUSSION... INSTABILITY WILL CONTINUE THIS AFTERNOON AND EVENING WITH CAPES OF 2000 TO 3000. OUTFLOW BOUNDARIES LEFT OVER FROM THE THUNDERSTORMS THAT OCCURRED YESTERDAY AFTERNOON AND EVENING WILL BE A FOCUS OF LIFTING...THEREBY AIDING THUNDERSTORM DEVELOPMENT. A FEW OF THESE THUNDERSTORMS COULD BECOME SEVERE. .FOR SPOTTERS... DUE TO THE ISOLATED AND PULSE NATURE OF THESE THUNDERSTORMS... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. .DAY TWO THROUGH DAY SEVEN...FRIDAY THROUGH WEDNESDAY. ISOLATED TO SCATTERED THUNDERSTORMS POSSIBLE EACH DAY. FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON GEORGIA.
GAZ050-282015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 350 PM EDT THU AUG 28 2003 ...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL AND GUSTY WINDS IN GREENE COUNTY UNTIL 415 PM EDT... AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER GREENSBORO...MOVING EAST AT 5 MPH. PEA SIZE HAIL AND FREQUENT LIGHTNING MAY BE POSSIBLE WITH THIS STORM AS IT MOVES ACROSS AREAS NEAR GREENSBORO. LOCALLY HEAVY RAIN CAN BE EXPECTED WITH UP TO AN INCH OF RAIN IN 30 MINUTES. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
The national radar mosaic for the moment the first event began.
3 hail, 3 thunderstorm wind, 1 heavy rain, 1 lightning. Local standard time, as filed.
The Greene county 911 center reported penny-sized hail.
The Greene county 911 center reported that several trees and power lines were down.
The public reported that thunderstorm winds caused minor property damage at one residence consisting of an awning blown off, six feet of facia siding on the roof edge peeled back, a shutter blown off, the top of one large tree and two smaller pear trees broken off, and a mailbox blown over. Numerous other items were also scattered about in the lawn including lawn furniture, garbage cans, plants and planters, and a full gas grill cylinder which was moved 10 feet.
The public reported penny-sized hail.
The public reported hail ranging in size from quarters to slightly larger than half dollars.
The public reported that very heavy rain had resulted in some street flooding.
Local newspapers out of Winder reported a number of lightning related incidents that resulted in significant damage. Two homes in Winder were struck by lightning, one on Lisa Circle, which suffered significant fire damage to an upstairs bonus room, while another home on Flanagan Mill Road suffered severe fire damage throughout. A chicken house on Georgia Highway 124 in the far north part of the county was struck and burned completely, while a power pole on Georgia Highway 82 just east of Winder burned when it was struck by lightning. No injuries or fatalities were reported during these incidents.
A storm spotter for the National Weather Service (NWS) reported that strong straight-line thunderstorm winds, or a possible microburst or downburst, had resulted in considerable damage to a farm near the intersection of Dee Kennedy Road and Harmony Church Road in northwest Barrow county near the Gwinnett county line. All together three to five structures were damaged or destroyed and some farm equipment was turned completely over. Two barns were completely destroyed and the roof was torn off a chicken house. The debris from the damage was scattered over a fairly large area. Several trees were also blown down in the same area
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374603, 5374658, 5374659, 5374660, 5374661, 5374663, 5374664, 5374662.